C. diff, also referred to as C. difficile, is a highly contagious bacterium that commonly affects older adults in hospitals or long-term care facilities. Typically occurring after the use of antibiotic drugs, the C. diff bacteria grows out of control in the gastrointestinal tract. After a hospital stay of only two days, it is estimated that 10 percent of patients will develop the disorder. Every year, thousands of individuals get sick from this disease, including otherwise healthy people.
C. diff usually develops during or shortly after a prescription of antibiotics. The signs or symptoms may not appear for weeks or even months afterward. Early symptoms include diarrhea and mild abnormal cramping and tenderness. More severe symptoms during the later stages of the disease include watery diarrhea 10 to15 times a day, high fever, severe abdominal cramping and pain, fever, blood or pus in the stool, nausea, vomiting, dehydration, loss of appetite, weight loss or a low-grade fever. The disease can progress to life-threatening inflammation of the colon.
The intestines carry millions of bacteria, which can safeguard against infection and aid in the digestion and absorption of food and nutrients. When antibiotics are taken, the drugs can destroy some of the normal useful bacteria as well as the "bad" bacteria causing the illness. Without enough healthy bacteria, C. diff can grow out of control and produce toxins that attack the lining of the intestine.
C. diff is passed through feces and can be spread to food, surfaces and objects when hands are not thoroughly washed. Hardy spores from this disease can remain active for weeks or months at a time. The elderly are more susceptible to this disease because their immune systems can be more easily compromised, especially during a long hospitalization stay. C. diff can be spread very quickly and is not easily eliminated by cleaning agents used by many health care facilities.
Most C. diff occurrences take place in health care facilities where germs are easily spread, the use of antibiotics is very common and individuals are susceptible to infection. The disease can spread on the hands of caregivers but also on numerous pieces of equipment found in a health care facility. Risk is higher for individuals who are taking (or recently took) antibiotics, people in intensive care, living in a nursing home or long-term care facility, and have been or currently are hospitalized for an extended period.
C. diff is a difficult disease, and treatment may last for several months. An individual will be directed to stop taking the antibiotic that brought on the infection. However, the medical professional with prescribe other antibiotics that keep the disease from progressing, allowing normal bacteria to grow again in the intestine. These drugs, generally prescribed for a 10-day period, are very effective and have few side effects. Surgery may be required to remove any infected parts of the intestines.
It probably is impossible to completely eliminate C. diff from health care facilities. However, an people can help prevent the spread of this disease through diligent hand-washing, meticulous cleaning of area surfaces in the home on a regular basis (especially the bathroom and kitchen) and avoiding unnecessary use of antibiotics.
Sepsis From a C-Diff Infection
Clostridium difficile (C-diff) is bacteria found throughout nature but not part of the normal bacteria (flora) of the bowel. However, according to...
C. Difficile & Bladder Infections
Clostridium Difficile is a dangerous bacteria that can cause serious infections and sometimes death. It is often called "C Difficile" for short....
What Is C. Diff Colitis?
Sepsis From a C-Diff Infection. Clostridium difficile (C-diff) is bacteria found throughout nature but not part of the normal bacteria (flora) of...
How to Get Rid of C. diff
How to Get Rid of C. diff. Clostridium ... can remain dormant for months before an individual shows signs of the infection....
Signs & Symptoms of a C. Difficile Infection
A person who is healthy has normal flora---otherwise known as "good" bacteria---living in her digestive system. Those flora aid the body in...
How to Treat C-Diff Naturally
Infection with clostridium difficile (C-Diff) can cause diarrhea and a number of other gastrointestinal problems. According to natural medicine expert, Dr. Ray...
C. Diff Home Cleaning
Clostridium difficile is a type of bacteria that causes diarrhea, fever and belly tenderness. C. diff bacteria are found in a patient's...